Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 150, NWS Grand Forks, ND

July 3, 2005Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 3, 2005, 5:03 AM CDT for Lake of the Woods County, Minnesota. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2005, 5:03 AM CDT (10:03 UTC)
Expired
Jul 3, 2005, 6:00 AM CDT
In force
57 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 214 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:30 AM CDTTSTM WND DMG3 E Carp, MN2-4 INCH TREE LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1756 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 031004
SVRFGF
MNC077-031100-
/O.NEW.KFGF.SV.W.0150.050703T1003Z-050703T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
503 AM CDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHERN LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 600 AM CDT.

* AT 458 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THE STORM WAS LOCATED 8
  MILES WEST OF OAKS CORNER...OR 43 MILES SOUTHEAST OF ROSEAU...
  MOVING TO THE EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARP AT 515 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4840 9518 4838 9446 4866 9446 4880 9506

$$

NG
2 follow-up statements
000 
WWUS53 KFGF 031017
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
517 AM CDT SUN JUL 3 2005

MNC077-031100-
/O.CON.KFGF.SV.W.0150.000000T0000Z-050703T1100Z/
LAKE OF THE WOODS MN-
517 AM CDT SUN JUL 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 AM CDT FOR
SOUTHERN LAKE OF THE WOODS COUNTY...

AT 515 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THE STORM WAS LOCATED 4 MILES
NORTH OF CARP...OR 55 MILES EAST OF ROSEAU...MOVING TO THE NORTHEAST
AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN LAKE OF THE WOODS COUNTY AT 530 AM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600 AM CDT
SUNDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4840 9518 4838 9446 4866 9446 4880 9506

$$

NG
000 
WWUS53 KFGF 031059
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
559 AM CDT SUN JUL 3 2005

MNC077-031109-
/O.EXP.KFGF.SV.W.0150.000000T0000Z-050703T1100Z/
LAKE OF THE WOODS MN-
559 AM CDT SUN JUL 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAKE OF THE WOODS
COUNTY EXPIRED AT 600 AM CDT...

AT 559 AM CDT...THE SEVERE THUNDERSTORM IN SOUTHERN LAKE OF THE WOODS
COUNTY HAS MOVED OUT OF THE COUNTY. SO THE WARNING WAS ALLOWED TO
EXPIRE AT 600 AM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600 AM CDT
SUNDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4840 9518 4838 9446 4866 9446 4880 9506

$$

NG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:00 AM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 3, 1:00 AM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
100 AM CDT SUN JUL 3 2005

...WILL BE BRIEF TONIGHT WITH ONGOING SEVERE WEATHER...

.DISCUSSION...
SEVERE MCS CONTINUES TO TRACK INTO EASTERN ND THIS MORNING...WITH
ANOTHER BOW ECHO IN KITTSON COUNTY. FLASH FLOOD WATCH FOR THE REST
OF TONIGHT IS PRUDENT...SO WILL JUST LET IT EXPIRE LATER TONIGHT.
RADAR HAS INDICATED THAT 12-15 INCHES OF RAIN HAS FALLEN IN NORTHERN
KITTSON COUNTY...AND THERE HAVE BEEN MANY REPORTS OF FLOODING HERE.
WILL BE ISSUING AN AREAL FLOOD WARNING AT 7 AM FOR NORTHERN KITTSON
COUNTY ONCE FLASH FLOOD WARNING HERE EXPIRES.

FOR TODAY...FRONT WILL SLOWLY MOVE THROUGH REGION TODAY...WITH
CONTINUED SEVERE THREAT FOR EASTERN AREAS AT LEAST THROUGH THE
MORNING HOURS. BY INDEPENDENCE DAY...WRAPAROUND SHOWERS WILL BE
POSSIBLE AND THIS ALREADY HANDLED WELL IN CURRENT GRIDS.

FOR TUESDAY THROUGH THE EXTENDED...RIDGE SHOULD BUILD INTO NORTHERN
PLAINS AND KEEP REGION DRY AND WARM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR PEMBINA COUNTY UNTIL 18Z MONDAY.
FLASH FLOOD WATCH ALL COUNTIES REST OF TONIGHT.
MN...FLASH FLOOD WATCH ALL COUNTIES REST OF TONIGHT.

&&

KELLENBENZ
Hazardous weather outlook, Jul 2, 6:15 AM CDT, 22 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
615 AM CDT SAT JUL 2 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031100-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
615 AM CDT SAT JUL 2 2005

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON
AND TONIGHT...

...FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF EASTERN
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA AFTER 3 PM TODAY
CONTINUING THROUGH TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WIND...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE THIS
AFTERNOON INTO THE EVENING ACROSS EASTERN NORTH DAKOTA.
THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL ALSO CONTAIN HEAVY
RAIN...AND FLASH FLOODING IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY MAINLY IN NORTHWEST
AND WEST CENTRAL MINNESOTA. A FEW OF THESE STORMS COULD BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE

KELLENBENZ

In the hours before

Local storm report, Jul 3, 1:08 AM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
108 AM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TORNADO          1 W ROSEAU              48.85N 95.78W
07/03/2005                   ROSEAU             MN   LAW ENFORCEMENT

            2 TORNADOES REPORTED TO BE MOVING TO THE SOUTH.

&&

WBARRETT
Special weather statement, Jul 3, 1:38 AM CDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
138 AM CDT SUN JUL 3 2005

MNZ001>002-004>009-013>017-022>023-NDZ008-016-026>030-
054-031100-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-NORTH CLEARWATER MN-
SOUTH CLEARWATER MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-
EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN-PENNINGTON MN-
EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN-GRAND FORKS ND-
GRIGGS ND-NELSON ND-PEMBINA ND-STEELE ND-TRAILL ND-
EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 585
IN EFFECT UNTIL 600 AM CDT SUNDAY MORNING FOR THE FOLLOWING AREAS

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

BELTRAMI              LAKE OF THE WOODS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 9 COUNTIES

CLEARWATER            KITTSON               MAHNOMEN
MARSHALL              NORMAN                PENNINGTON
POLK                  RED LAKE              ROSEAU

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 4 COUNTIES

GRAND FORKS           NELSON                PEMBINA
WALSH

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES

GRIGGS                STEELE                TRAILL

INCLUDING THE CITIES OF BEMIDJI...GRAFTON...GRAND FORKS...ROSEAU AND
THIEF RIVER FALLS.
Local storm report, Jul 3, 1:59 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
159 AM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 AM     TSTM WND GST     HANNAFORD               47.31N 98.19W
07/03/2005  70 MPH           GRIGGS             ND   TRAINED SPOTTER

            WINDS 60 TO 70 MPH REPORTED

0147 AM     HAIL             HANNAFORD               47.31N 98.19W
07/03/2005  0.75 INCH        GRIGGS             ND   TRAINED SPOTTER

&&

WBARRETT
Local storm report, Jul 3, 2:27 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
227 AM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND GST     FINLEY                  47.51N 97.84W
07/03/2005  60 MPH           STEELE             ND   NWS EMPLOYEE

            REPORTED BY WFO BISMARCK.

&&

WBARRETT
Local storm report, Jul 3, 3:30 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
330 AM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 AM     HAIL             GRAND FORKS             47.92N 97.07W
07/03/2005  0.75 INCH        GRAND FORKS        ND   COUNTY OFFICIAL

&&

KENNEDY
Special weather statement, Jul 3, 4:34 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
434 AM CDT SUN JUL 3 2005

NDZ038>039-049-052>053-031032-
BARNES ND-CASS ND-RANSOM ND-RICHLAND ND-SARGENT ND-

...THE NATIONAL WEATHER SERVICE HAS CLEARED A PORTION OF SEVERE
THUNDERSTORM WATCH 584. AREAS CLEARED FROM THE SEVERE THUNDERSTORM
WATCH INCLUDE...

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 5 COUNTIES

BARNES                CASS                  RANSOM
RICHLAND              SARGENT

INCLUDING THE CITIES OF FARGO...VALLEY CITY AND WAHPETON.

MNZ003-024-027>032-040-031100-
WEST BECKER MN-EAST BECKER MN-CLAY MN-GRANT MN-HUBBARD MN-
EAST OTTER TAIL MN-WEST OTTER TAIL MN-WADENA MN-WILKIN MN-

...SEVERE THUNDERSTORM WATCH 584 REMAINS VALID UNTIL 600 AM CDT
SUNDAY MORNING FOR THE FOLLOWING AREAS...

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

HUBBARD

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

BECKER                CLAY

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

GRANT                 OTTER TAIL            WILKIN

INCLUDING THE CITIES OF DETROIT LAKES AND FERGUS FALLS.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:01 PM CDTSevere Thunderstorm WarningFGFKittson59 min
Jul 2, 7:18 PM CDTFlash Flood WarningFGFKittson12 hr
Jul 2, 7:32 PM CDTTornado WarningFGFKittson58 min
Jul 2, 8:30 PM CDTTornado WarningFGFKittson60 min
Jul 2, 9:31 PM CDTTornado WarningFGFKittson59 min
Jul 2, 10:33 PM CDTSevere Thunderstorm WarningFGFKittson57 min
Jul 2, 10:37 PM CDTTornado WarningFGFKittson53 min
Jul 2, 11:30 PM CDTTornado WarningFGFKittson, Roseau60 min
Jul 2, 11:33 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau63 min
Jul 3, 12:31 AM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau59 min
Jul 3, 3:00 AM CDTSevere Thunderstorm WarningFGFPolk45 min
Jul 3, 3:25 AM CDTFlash Flood WarningFGFPolk35 min
Jul 3, 3:25 AM CDTFlash Flood WarningFGFPolk4 hr
Jul 3, 3:34 AM CDTSevere Thunderstorm WarningFGFPennington, Red Lake41 min
Jul 3, 4:03 AM CDTSevere Thunderstorm WarningFGFMarshall27 min
Jul 3, 4:25 AM CDTSevere Thunderstorm WarningFGFBeltrami62 min
Jul 3, 4:31 AM CDTSevere Thunderstorm WarningFGFMarshall28 min
Jul 3, 4:43 AM CDTSevere Thunderstorm WarningFGFRoseau53 min
Jul 3, 3:12 PM CDTTornado WarningFGFRoseau63 min
Jul 3, 4:27 PM CDTSevere Thunderstorm WarningFGFLake of the Woods40 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.